High Wind, Guadalupe Mountains of Culberson County
- When
- November 15, 3:00 PM MST to November 17, 12:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
A strong upper low will pass by just north of the region and result in high winds in the Guadalupe and Davis Mountains and portions of the Van Horn Highway 54 corridor.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper low will pass by just north of the region and result in high winds in the Guadalupe and Davis Mountains and portions of the Van Horn Highway 54 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 1:15 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CST SUN NOV 15 2015
.DISCUSSION...
An extensive fetch of subtropical mid and upper level moisture
extends from the base of a deepening ua trough over the Baja
Peninsula eastward over the Texas today. An embedded shortwave
trough within this southwest flow aloft is resulting in scattered
showers and thunderstorms over the Permian Basin this afternoon.
Expect this precipitation to move east out of the area this evening
with amounts remaining on the light side. Another, weaker shortwave
trough tonight will possibly generate more scattered showers, if not
a storm or two. Lows tonight will be well above normal due to cloud
cover and winds staying up through the night, but it will still feel
quite cool.
Most of the forecast problems will revolve around an upper trough
deepening over the west coast today, cutting off near the Four
Corners region tonight, and ejecting northeastward over New Mexico
and southern Colorado Monday and Monday night. Strong mid level
winds associated with the cutoff low will likely result in high
winds in the Guadalupe Mountains, and to a slightly lesser degree
above 6000 feet in the Davis Mountains. Since a mountain wave
signature first appears over the Guadalupes tonight will issue a
High Wind Warning beginning at 16/06Z. Will also add the Davis
Mountains to the warning since there will be periods of 50+kt at h7
there too. A Pacific cold front will spread rapidly eastward over
the area Monday late afternoon/night which will tighten the surface
pressure gradient and likely contribute to strong winds in the
mountains. Think westerly winds of 40 to 50 mph and gusts near 60
mph are attainable in both mountain ranges before mid level wind
speeds veer and decrease around 17/15Z.
Winds will also pose a problem over portions of the SE NM Plains,
Van Horn/Highway 54 corridor, and perhaps over the Marfa Plateau and
eastern slopes of the Davis Mountains Monday afternoon/evening. It
does not appear high winds will occur in these areas, but sustained
westerly winds of 25 to 35 mph and gusts near 50 mph look possible.
Will go ahead and issue a Wind Advisory for the above areas from
16/17Z to 17/03Z. Advisory level winds may affect locations farther
east, but will let later shifts adjust/expand the Advisory
accordingly. Westerly winds may flirt with advisory level speeds
again Tuesday in the wake of the upper low over the Marfa Plateau
and eastern slopes of the Davis Mountains. Will mention these
elevated winds in the HWO, but hold off issuing anything right now.
If all the wind wasn't enough, height falls will aid a dryline
sharpening over the area Monday afternoon. It appears not much
convection will occur through the day due to a lack of lift and a
capped environment, despite SBCapes of 1500-2000 J/Kg and 0 to 6 km
bulk shear of 60kt. However the dryline will retreat Monday evening
with low level convergence increasing along it, especially when the
Pacific Cold Front collides with it around 17/03Z, or 9 pm CST.
Large scale lift will begin to impinge upon the area then too so
expect thunderstorms to develop along the dryline/front over the
central/northern Permian Basin. The storms will likely be elevated,
but there will still be enough instability, shear and steep lapse
rates for severe storms. Large hail and damaging winds will be the
main threats as convection forms into a squall line and heads east
out of the area early Tuesday. Temperatures will cool near normal
or below Tuesday morning and stay that way through max heating.
Seasonal temperatures will accompany a dry forecast through the rest
of the week under mainly weak westerly flow aloft.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 73 44 59 / 30 30 80 0
CARLSBAD NM 53 73 38 55 / 20 10 10 0
DRYDEN TX 59 78 49 65 / 30 20 30 0
FORT STOCKTON TX 58 80 43 59 / 30 10 20 0
GUADALUPE PASS TX 51 61 31 46 / 20 20 10 0
HOBBS NM 53 70 34 53 / 20 20 20 0
MARFA TX 47 72 33 49 / 30 10 10 0
MIDLAND INTL AIRPORT TX 60 75 40 60 / 30 20 70 0
ODESSA TX 59 76 40 59 / 30 20 60 0
WINK TX 57 80 39 59 / 30 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 PM this evening to 8 AM MST Tuesday
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Guadalupe Mountains of Eddy County.
Wind Advisory from 10 AM to 8 PM MST Monday FOR THE FOLLOWING
ZONES... Eddy County Plains...Northern Lea County...
Southeast Plains/BLM Roswell/LNZ.
TX...High Wind Warning from midnight CST /11 PM MST/ tonight to 9 AM
CST /8 AM MST/ Tuesday FOR THE FOLLOWING ZONES...
Davis/Apache Mountains Area...Guadalupe Mountains.
Wind Advisory from 11 AM to 9 PM CST Monday FOR THE FOLLOWING
ZONES... Marfa Plateau...Van Horn and Highway 54 Corridor.
&&
80/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CST SUN NOV 15 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 125 PM CST SUN NOV 15 2015 /1225 PM MST SUN NOV 15 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS WILL BEGIN TO INCREASE ACROSS THE WEST TONIGHT...WITH HIGH WINDS EXPECTED IN THE GUADALUPE MOUNTAINS LATE TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS LATE ON MONDAY AFTERNOON THROUGH MONDAY EVENING GENERALLY EAST OF A LINE FROM HOBBS TO SANDERSON. SOME OF THESE STORMS MAY BECOME SEVERE MONDAY EVENING...PARTICULARLY ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. PRIMARY THREATS WITH THESE STORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. HIGH WINDS WILL BE LIKELY ACROSS THE GUADALUPE MOUNTAINS...AND ELEVATIONS ABOVE 6000 FEET IN THE DAVIS MOUNTAINS SO A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE LOCATIONS FROM TONIGHT THROUGH TUESDAY MORNING. SUSTAINED WINDS ARE EXPECTED TO BE BETWEEN 40 AND 50 MPH WITH GUSTS OVER 60 MPH POSSIBLE. WINDS WILL ALSO BE STRONG IN THE SURROUNDING PLAINS ACROSS EDDY COUNTY...NORTHERN LEA COUNTY...VAN HORN AND THE HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU AND THE EASTERN SLOPES OF THE DAVIS MOUNTAINS. A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS FROM LATE MONDAY MORNING THROUGH MONDAY EVENING FOR WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
A 72 mph gust was recorded at McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603180, 603184, 603186.